An anaesthesiologist's encounter with purple glove syndrome
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Abstract
Purple glove syndrome (PGS) is a devastating complication of intravenous (IV) phenytoin administration. Anaesthetic management during the amputation of the limb for such patients is very challenging due to limited clinical experience. A 65-year-old woman developed PGS of left upper extremity after IV administration of phenytoin following generalised tonic-clonic seizures. The condition progressed rapidly leading to gangrene of left hand extending to the mid arm. Amputation was carried out under general anaesthesia with a supraglottic airway device. We discuss the prevention and alternate managements in PGS, which is a rare clinical entity with limited data in the literature.

CASE REPORT
A 65-year-old woman weighing 43 kg presented with an alleged history of generalised tonic-clonic seizures. There was no past history of seizure disorder. In the emergency room, the physician administered 600 mg of injection phenytoin sodium dissolved in 100 ml of normal saline through a 22G cannula sited into a vein on the dorsum of her left hand to flow over 20 min. The patient was later shifted to the ward for further monitoring. In the ward, maintenance dose of IV phenytoin was allowed to flow (100 mg in 500 ml of normal saline over 8 h). Four hours later, the patient complained of pain at the site of injection, which progressively became severe.....

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4800937/?report=reader
Like
Comment
Share